Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Jan 9, 2020, 3:33 AM CST for 13 counties in Iowa; 9 counties in Illinois. It took effect at Jan 9, 2020, 10:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2020, 3:33 AM CST (09:33 UTC)
- In effect from
- Jan 9, 2020, 10:00 AM CST
- Expired
- Jan 9, 2020, 2:53 PM CST
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
All 22 counties
Cedar County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841 WWUS73 KDVN 090933 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 333 AM CST Thu Jan 9 2020 IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034- 035-091745- /O.NEW.KDVN.WI.Y.0001.200109T1600Z-200110T0000Z/ Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Marengo, Iowa City, Tipton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 333 AM CST Thu Jan 9 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From 10 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Those operating high profile vehicles may encounter driving difficulties, especially on east west roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph or greater, or wind gusts of 45 mph or greater are expected, which can make driving difficult, especially for high profile vehicles. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Speck
2 follow-up statements
201 WWUS73 KDVN 091633 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1033 AM CST Thu Jan 9 2020 IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034- 035-100000- /O.CON.KDVN.WI.Y.0001.000000T0000Z-200110T0000Z/ Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Marengo, Iowa City, Tipton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 1033 AM CST Thu Jan 9 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of east central and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GROSS
702 WWUS73 KDVN 092053 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 253 PM CST Thu Jan 9 2020 IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034- 035-092200- /O.CAN.KDVN.WI.Y.0001.000000T0000Z-200110T0000Z/ Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa- Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Marengo, Iowa City, Tipton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 253 PM CST Thu Jan 9 2020 ...WIND ADVISORY IS CANCELLED... Winds have dropped below hazardous levels this afternoon. Gusts up to 35 MPH will be possible for the next 2 to 3 hours. Winds will continue to diminish as the evening progresses. Therefore, the Wind Advisory has been cancelled. $$ GROSS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:05 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 8, 11:05 PM CST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1105 PM CST Wed Jan 8 2020 ...06z AVIATION UPDATE... .SYNOPSIS... Issued at 304 PM CST Wed Jan 8 2020 At 230 PM, high pressure stretched across the Upper and Middle Mississippi River Valley with last nights cold front draped roughly along Interstate 70 across Kansas and Missouri then eastward to along the Kentucky and Tennessee border. Temperatures across eastern Iowa, northwest Illinois, and far northeast Missouri ranged from the upper teens along the Highway 20 corridor to near 30 degrees across far southeast Iowa and northeast Missouri. Dewpoints ranged from 2 degrees above zero at Freeport and Dubuque to 12 degrees at Fort Madison. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 304 PM CST Wed Jan 8 2020 Key points: 1) Temperatures will warm after midnight with high temperatures on THursday 20 to 25 degrees warmer than Wednesday. 1) Precipitation will fall as all rain with the storm system in the short term. Rainfall amounts of 1 to 2 tenths possible. 2) Winds increasing this evening into Thursday. Models are in good overall agreement over the next 24 hours. The primary forecast concerns were winds and temperatures. High pressure will exit to the east this evening as the pressure gradient tightens across the region in response to developing surface low in eastern Colorado. Winds will increase tonight into Thursday with winds of 15 to 25 MPH during the day tomorrow. A strong low level jet will develop overnight and continue into Tuesday with 850 MB winds or winds around 1500 to 2000ft around 50 to 55 knots. A deep inversion across the area will prevent stronger winds from mixing to the surface. The pressure gradient will begin to relax as the surface low lifts northeastward across northern Iowa and into the Upper Great Lakes by the early evening with winds beginning to diminish during the afternoon from southwest to northeast. The developing surface low, will lift a warm front across the area between 06 and 12 UTC on Thursday. THis will switch the winds across the area to the south and begin warm and moisture advection. This will cause temperatures to warm after midnight and continue through the day until precipitation begins or the cold front passes. The current forecast has high temperatures in the upper 40s to mid 50s which is almost 20 degrees above normal for this time of year. This is near the middle of all of the different model high temperature forecasts so if precipitation begins earlier temperatures would be cooler than currently forecast. Given the cold, dry airmass across the region today, it will take a while for saturation to occur and do not expect precipitation to begin until late morning and spread northward through the afternoon. We will be in the warm sector through the day on Thursday so precipitation type will not be an issue with all liquid falling. Moisture is not very deep with this storm system with the bulk of the moisture below 700 mb. Thunderstorms are not expected with no instability present. Precipitation amounts of 0.10 to 0.20 are forecast. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 304 PM CST Wed Jan 8 2020 A strong storm system lifting through the region Friday and Saturday will bring a variety of hazards, starting with heavy rain and possible flooding Friday, transitioning to possible heavy snow and blowing snow Saturday into Saturday night. In the transition zone in between, there will be the potential for an appreciable amount of ice from freezing rain and sleet over at least part of the forecast area. Overview: The cold front that moves through Thursday evening will stall just to our east and southeast, setting up a tight baroclinic zone in a SW to NE axis from the southern plains to the Great Lakes under a developing southwest flow aloft. A 150 kt plus upper level jet in the Gulf of AK region this morning will combine with a shortwave off the Pacific NW to form a surface low in the TX/OK region late Friday, which lifts northeast along the baroclinic axis toward OH or lower MI by Saturday night. A wide open feed of anomalously high moisture from the Gulf of Mexico will lead to heavy rainfall, especially over MO into central IL as strong jet level divergence and mid level forcing reaches the area Friday into early Saturday. The local forecast area will be on the cold side of this system, with cold air undercutting a warm nose aloft, changing Friday's initial rain to snow late Friday into Friday night, with a possible several hour period of freezing rain and/or sleet over especially the central and southeast half of the forecast area overnight. Snow may continue for much of Saturday and possibly into Saturday night, depending on the strength and track of the upper level shortwave and surface low. The tighter pressure gradient and cold air advection shown with the more bullish solutions, would produce stronger winds and possible blowing snow over the area. Models: The 12Z GFS remains an outlier with a weaker, and more progressive solution, while the ECMWF, Canadian and WRF/NAM have stayed on track with a more bullish system that would provide more significant impacts over the area. The former solutions have a stronger, more closed shortwave, passing through the area in a negative tilt fashion than the GFS. A resulting deformation axis would keep the surface low on a more westerly track, with a corresponding deformation axis providing a secondary period of enhanced lift for moderate to possibly heavy snow from late Saturday afternoon through Saturday night over especially northeast Missouri and eastern Iowa. These model advertised snowfall totals would support a need for winter weather headlines in this timeframe. While no headlines will be issued this afternoon, there is increasing confidence that there will be sufficient ice/sleet accumulations followed by accumulating snow to ultimately support the need for winter weather advisories or even winter storm warnings over much the forecast area Friday night, Saturday and possibly into Saturday night. Ahead of the wintry precipitation, heavy rain and possibly even a few thunderstorms Friday will pose a threat of at least minor flooding in IL, where rainfall totals of 1 to possibly 2 inches are indicated by model consensus. This would lead to rises and possible flooding along tributary rivers. Sunday through Wednesday: A fairly active pattern continues through this timeframe and beyond. A broad trough western U.S. trough will send periodic shortwaves across the area with resulting precipitation chances. At this time, these are centered on late Sunday night, Monday night into Tuesday morning and Wednesday. Temperatures will be somewhat affected by any resulting snow cover, but overall look to remain near to above normal through mid week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) ISSUED AT 1104 PM CST Wed Jan 8 2020 VFR conditions initially will be accompanied by LLWS due to a 40-50 kt LLJ overhead. This LLJ will increase moisture and low- clouds across the area, with condtions expected to turn MVFR by mid-Thursday morning. Concurrently, southeast winds will shift and increase out of the south, with gusts approaching 30 kts at times by midday. Rain shower chances will also increase by the afternoon, but are not expected to lead to visibility restrictions. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Sheets AVIATION...Speck
Hazardous weather outlook, Jan 8, 11:11 AM CST, 16 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1111 AM CST Wed Jan 8 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1111 AM CST Wed Jan 8 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A winter storm system will impact much of the region Friday through Saturday. The system will begin with widespread rain Friday into Friday night. The rain may be heavy at times with rainfall totals of 1 to 2 inches possible over northwest and west central Illinois. This may lead to significant rises and possible flooding along rivers, streams and areas with poor drainage. Falling temperatures will then bring a threat of freezing rain, sleet and accumulating snow and blowing snow Friday night into Saturday. There remains too much uncertainty with this system to forecast snowfall amounts and ice accumulation at this time. Those planning travel should continue to monitor later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 11:21 AM CST | Winter Storm Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 16 hr |
| Jan 9, 10:44 AM CST | River Flood Watch | DVN | Hancock, McDonough | 42 hr |
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.